Utah, 2010

Flash Flooding in Utah, August 19, 2010

August 19, 2010 · NWS GJT · 2 events in 1 county or zone

Monsoonal moisture resulted in strong thunderstorms which produced heavy rainfall, as well as hail and outflow winds that approached severe criteria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Monsoonal moisture resulted in strong thunderstorms which produced heavy rainfall, as well as hail and outflow winds that approached severe criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 19, 3:28 AM MST, 9 hours 30 minutes earlier.

Area forecast discussion, Aug 19, 3:28 AM MST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
428 AM MDT THU AUG 19 2010

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
DEEP SUBTROPICAL MOISTURE CONTINUES TO STREAM OVER THE REGION THIS
MORNING AND WILL REMAIN IN PLACE THROUGHOUT THE DAY. MORNING
CONVECTION ASSOCIATED WITH WEAK WAVE LIFTING NORTHEAST ACROSS
WESTERN COLORADO WILL GRADUALLY COME TO AN END. HOWEVER...SECOND
ROUND OF CONVECTION ROLLS IN BY LATE MORNING AS STRONGER WAVE OVER
SOUTHERN UTAH EJECTS NORTHEAST AS KICKING PACIFIC TROUGH MOVES INTO
THE GREAT BASIN. THIS WILL BRING ANOTHER ROUND OF STRONG HEAVY RAIN
PRODUCING THUNDERSTORMS TO THE SOUTHERN TWO-THIRDS OF THE FORECAST
AREA. PRECIPITABLE WATER VALUES EXPECTED TO CLIMB TO NEAR 1.5 INCHES
TODAY AND MANY AREAS ACROSS EASTERN UTAH AND WESTERN COLORADO REMAIN
SATURATED FROM HEAVY RAINS OVER THE PAST FEW DAYS. WITH ADDITIONAL
HEAVY RAINFALL LIKELY...WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH
THROUGH 9 PM THIS EVENING.

THE PACIFIC TROUGH ROLLS THROUGH OVERNIGHT...WITH DRY AND STABLE
CONDITIONS SWEEPING IN FROM THE WEST FOR FRIDAY AND FRIDAY NIGHT.
HAVE BUMPED POPS UP FOR TODAY AND THIS EVENING...THEN CUT VALUES BACK
QUITE A BIT FOR FRIDAY AND FRIDAY NIGHT WITH ONLY ISOLATED DIVIDE
CONVECTION EXPECTED.

TEMPERATURES WILL BE COOLER TODAY DUE TO CLOUD COVER AND CONVECTIVE
ACTIVITY MOVING THROUGH. DRY CONDITIONS ON FRIDAY AND LESS CLOUD
COVER WILL RESULT IN A QUICK WARM-UP WITH READINGS REBOUNDING TO
MORE SEASONAL NORMS.

.LONG TERM...SATURDAY THROUGH THURSDAY...
MODELS CONTINUE HAVE FAIRLY GOOD CONSISTENCY THROUGH THE WEEKEND AND
INTO THE FIRST PORTION OF NEXT WEEK. UPPER RIDGE AXIS AMPLIFIES AND
SHIFTS EAST IN RESPONSE TO A PAC TROUGH MOVING INLAND. MOISTURE
WILL INCREASE UNDER SOUTHWESTERLY FLOW ALOFT. SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE AND RAINFALL INTENSITY EACH
DAY THROUGH MONDAY. INCREASED POPS SUNDAY NIGHT INTO MONDAY AS
NOCTURNAL PRECIPITATION IS INDICATED WITH ABUNDANT MOISTURE AND
UPPER LEVEL SUPPORT FROM THE SOUTHERN PART OF THE TROUGH. THE
TROUGH WILL TRACK OVER THE NORTHERN ROCKIES MONDAY ALTHOUGH
ADDITIONAL SHORTWAVES MOVE AROUND THE NORTHWEST PART OF THE HIGH
AND OVER THE CWA. WILL START TO DRY THE FORECAST MONDAY NIGHT WITH
LINGERING PRECIPITATION OVER THE MOUNTAINS ESPECIALLY SOUTH AND
SOUTH CENTRAL AS MOISTURE LINGERS. THE RIDGE SLIDES SLIGHTLY WEST
AND ALLOWS ADDITIONAL MOISTURE TO PUSH UNDERNEATH. WILL KEEP
CURRENT FORECAST TREND WITH AFTERNOON AND EVENING STORMS THROUGH THE
REST OF THE WEEK.

&&

.AVIATION...

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
EASTERN UTAH AND WESTERN COLORADO THROUGH THIS EVENING.
EXPECT AREAS OF MVFR TO IFR CONDS IN HEAVY RAIN FROM PASSING
THUNDERSTORMS. DRIER AIR ARRIVES LATE TONIGHT...WITH VFR CONDITIONS
ANTICIPATED ACROSS THE ENTIRE AREA BY MIDDAY FRIDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

SHORT TERM.....JDC
LONG TERM......AS
AVIATION.......JDC
Hazardous weather outlook, Aug 19, 4:45 AM MST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU AUG 19 2010

COZ001>014-017>023-UTZ022>025-027>029-201145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU AUG 19 2010

...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR MUCH OF EASTERN
UTAH AND WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
MOVE SLOWLY NORTHEAST ACROSS EASTERN UTAH AND WESTERN COLORADO TODAY.
THE HEAVY RAINFALL MAY LEAD TO FLASH FLOODING...ESPECIALLY NEAR STEEP
TERRAIN...SLOT CANYONS AND NORMALLY DRY CREEKS AND ARROYOS. AS A
RESULT...A FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL 9 PM THIS
EVENING FOR MUCH OF EASTERN UTAH AND WESTERN COLORADO.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEB SITE AT
HTTP://WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
FROM SUNDAY THROUGH WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY RAINFALL AS
SOON AS POSSIBLE.

JDC

The radar

The Grand Junction radar (KGJX), 167 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Grand

When
August 19, 12:58 PM MST to 4:00 PM MST
Where
Grand County, 20.71 mi W of Potash to 18.42 mi W of Potash
Cause
Heavy Rain
Property damage
$2.5 million
Reported by
Emergency Manager
Coordinates
38.512, -110.003

Heavy rainfall within a short period of time resulted in flash flooding across the heavily used Mineral Bottom Road. Mineral Bottom Road was deeply washed out in the switchback section and an extensive amount of debris covered the road, which remained impassable as of mid September 2010. The road washout stranded 29 people who were airlifted by helicopter. The KGJX WSR-88D radar estimated 1.86 inches of rain within 60 minutes in the source region of the Mineral Bottom Road flash flood. The NPS' Island-In-The-Sky visitors center personnel measured 1.05 inches of rain, most of which fell within a half hour. Other locations in the area likely received flash flooding.

Flash Flood, Grand

When
August 19, 1:15 PM MST to 3:30 PM MST
Where
Grand County, 4.28 mi WNW of Castle Valley to 9.14 mi SW of Castle Valley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.686, -109.497

Heavy rainfall from an area of intense thunderstorms produced flash flood waters that crossed Highway 128 at a number of locations between mile markers 8 and 14. Debris consisting mostly of mud up to two feet deep was deposited on the Highway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250165, 252171.